Jump to content
Important Survey - Please Participate ×

ativan withdrawal


[ma...]

Recommended Posts

hello,

I guess my story begins several years ago in college when things became very overwhelming and I was showing definite signs of anxiety/depression.  I tried numerous ssri's, with varying results for a number of years.  About 2 years ago, my psychiatrist at the time made a decision (which I consider completely wrong) to prescribe me Geodon.  I have worked at a psychiatric hospital for a number of years and have become quite acquainted with any fda approved reasons for the prescription of Geodon which I NEVER, and I repeat NEVER, showed any signs of.  Anyway, within only a few short days of taking it (which is my own fault in the end) I felt a new level of anxiety that I had never previously experienced.  It was unrelenting and completely overwhelming.  As a result of this I then had to start taking Ativan to basically get through the days, because I was that bad.  Unfortunately for me, I do not respond therapeutically to Ativan until a minimum of 1.5mg and really 2mg.  I don't have any feelings of being high, tired or anything, i just am more able to function like I used to.  Again unfortunately, I stayed on a dosage between 1mg and 2mg tid for about 2 years even though I kept telling my doctor that I wanted off of it (he would not write the necessary prescriptions to go off slowly).  Anyway, I developed a heart condition where my heart rate goes extremely high (130-150bpm) simply by standing.  I tried to go off of Ativan (1.5mg tid to zero) within a very short period of time.  I did this over about 2-3 weeks which I know is say too fast.  I kept thinking that if I could just overcome the short term withdrawal effects then I would be home free.  However, even after being off it if for about 2 weeks I still had extreme anxiety and a million other symptoms which I relate to Ativan withdrawal.  During all of this I lost my appetite, my health, and feel very weak.  Even though it seems completely overwhelming, I realize my only chance of survivial really is to go back to 2mg of Ativan 3 times per day until I can regain some overall health and then try a much slower taper.  One problem, I tried to switch to valium, but when I took 15mg of valium one night instead of 1.5 mg of Ativan it did nothing.  And I basically didn't sleep and had extreme anxiety all night.  So, now I have a prescription of 2mg of Ativan tid for now in hopes of "stabilizing" or whatever that is, and then trying a slow taper.

Link to comment
Share on other sites

Hi mantus, welcome to BenzoBuddies

 

Thank you for telling your story, I'm sorry you're having a rough time. I'm wondering though, if you gave the Valium a little more time it may have helped? I know Valium takes a little time to build up. Many people have come straight off Ativan and other fast acting benzos so I'm sure you'll be ok too. There are a couple different ways to wean off slowly, you can check out the boards in the taper section for some info. Let us know how we can help you.

 

 

Star

 

 

Link to comment
Share on other sites

Welcome Mantus,

 

Starbird is right, Valium needs time to build up in your system so if you don't slowly crossover to it, you basically go cold turkey.  Are you still on the Geodon?  Is that was caused your heart problems?  Once you get stabilized you may want to talk to your doctor about a SLOW cross over to Valium or other benzo with a longer half life, as Ativan has a very short one and you can experience inter dose withdrawal as a result.  Here is a link to a cross over and taper schedule from the Ashton manual which you could discuss with your doctor.  You would need to make some adjustments to it as this schedule starts at a higher dose than you are currently on, but it will give you some idea of how to go about it:

 

http://www.benzo.org.uk/manual/bzsched.htm#s8

 

The same thing happened to me when I tried to switch from Ativan to Valium, because I tried to switch over too quickly...it was disastrous.  I wish I had had this information back then.  Best of luck to you!

 

 

Link to comment
Share on other sites

×
×
  • Create New...